Alert archive / South Carolina / Tornado Warnings in 1996

Tornado Warning 18, NWS Greenville-Spartanburg, SC

July 26, 1996Union County, South Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at Jul 26, 1996, 5:25 PM EDT for Union County, South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 26, 1996, 5:25 PM EDT (21:25 UTC)
Expired
Jul 26, 1996, 6:15 PM EDT
In force
50 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Union County, SC

The radar

The Greer radar (KGSP), 59 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 5:25 PM EDTTornado F0Union, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 262125
TORGSP
SCC087-262215-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
525 PM EDT FRI JUL 26 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  615 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST SOUTH CAROLINA
 
   ...SOUTHERN UNION COUNTY
 
A SEVERE THUNDERSTORM NEAR BUFFALO AT 525 PM WAS MOVING SOUTHEAST TOWARD
THE ROSE HILL STATE PARK. THE STORM MAY HAVE CAUSED A TORNADO IN
SOUTHEAST SPARTANBURG COUNTY AND WAS REGAINING SOME STRENGTH AT THIS
TIME. LARGE HAIL HAS BEEN REPORTED IN WESTERN UNION COUNTY.
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OF
BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A
DITCH.
 
JONES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Jul 26, 1:53 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 26, 1:53 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
153 PM EDT FRI JUL 26 1996

CAE/FFC/RAH: FOR SAT AND SAT NIGHT...PC WITH SOME SMALL POPS

BOUNDRY SOUTH OF CWA WILL LIKELY DRIFTl BACK N SAT THUS INCREASING
MOISTURE AND CHC FOR PCP. SUN BACK TO TYPICAL SUMMER PATTERN WITH
AFTN TSTMS.

GSP  62/87/65  023
AVL  58/81/61  023
CLT  67/87/70  023

SEB

In the hours before

Local storm report, Jul 26, 5:21 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
520 PM EDT FRI JUL 26 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
450 PM     POPLAR SPRINGS            SC   WIND DAMAGE
07/26/96   SPARTANBURG                    AMATEUR RADIO REPORTED
                                          MOBILE HOME BLOWN OFF
                                          FOUNDATION AND TREE DAMAGE
                                          TIME APPROXIMATE

500 PM     WALNUT GROVE              SC   TORNADO
07/26/96   SPARTANBURG                    COUNTY COMMUNICATIONS
                                          REPORTED POSSIBLE
                                          TOUCHDOWN WITH DAMAGE
                                          TIME APPROXIMATE

JONES

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:51 PM EDTSevere Thunderstorm WarningGSPGreenville54 min

Nearby

Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.